MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER
Model Number 601252-001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thrombosis (2100)
Date of Event 12/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The zoll icy catheter in complaint will not be returned for investigation because it was disposed by the customer.Based on zoll medical safety assessment, event of dvt was assessed as not serious because based on available information, the patient did not experience any clinical symptoms of dvt, and it was a finding of echo test.Current condition of the patient had improved.Event assessed as possibly related to the icy catheter due to relevant timing and location of dvt.Dvt is a known complication of central catheters of any kind.Patients in a critical condition are treated with ivtm.In such cases, those conditions make the patients predisposed to thrombogenicity.Development of thrombus is a common complication is such patient population.Critically ill patients are at increased risk of vte because of the presence of multiple predisposing factors [w.Geerts, et al.Venous thromboembolism and its prevention in critical care.J crit care, 17 (2002), pp.95-104].The rate of thrombosis for critical care patients receiving cvcs ranges from 20 to 30%, patients with peripheral central catheters had a significantly higher incidence rate of dvt than patients with cvc (27.2% vs 9.6%, p=0.0012).Dvts are common in the general neurosurgical population, as the rates of dvt range from 19 to 50%.The rate of dvt in the patient population receiving ivtm for non-cardiac reasons is 5%.The rate of dvt in the patient population receiving ivtm post-cardiac arrest is 1%.Four randomized controlled clinical trials conducted in a total of 943 patients showed that there was no difference in the dvt rate when comparing zoll ivtm catheters to standard cvcs.The rate of dvt in the patient population receiving surface cooling has been reported between 3 and 15%.Timely administration of prophylactic anticoagulation is safe and significantly reduces dvt rates in high risk patient populations [zoll white paper on dvt].However, no dvt prevention was administrated to this patient due to hemoptysis (coughing up of blood) and a bleeding tendency.Hemoptysis can occur with lung cancer, infections such as tuberculosis, bronchitis, or pneumonia, and certain cardiovascular conditions.
 
Event or Problem Description
A (b)(6)-year-old post-cardiac arrest syndrome (pcas) female patient was admitted for three days of ivtm therapy from (b)(6) 2018.Zoll icy catheter (lot #78167) was placed into the patient's left femoral vein without issue.On (b)(6) 2018, dvt (deep-vein thrombosis) was detected in inferior vena cava and left common iliac vein on a contrast enhanced ct (cect).The physician administered anticoagulant (heparin, warfarin) to the patient for dvt treatment.As of (b)(6) 2018, the physician stated the patient's outcome improved.The patient had alcohol liver disease (ald).The cause of cardiac arrest was hypokalemia (blood's potassium levels were too low).Note that while patient being transported to the hospital, manual cpr was performed and caused a liver damage.Per physician, it was possible that inferior vena cava was compressed by the hematoma on the liver and it decreased blood flow and promoted clot formation.The icy catheter was disposed by the customer and will not be returned for evaluation.

Brand Name
ZOLL IVTM ICY CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key8341815
Report Number3010617000-2019-00145
Device Sequence Number139940
Product Code NCX
UDI-Device Identifier00849111050043
UDI-Public00849111050043
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number601252-001
Device Catalogue Number8700-0657-03
Device Lot Number78167
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2019
Initial Report FDA Received Date02/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age42 YR